Discover more from PulmCCM
Vitamin E acetate in THC liquid is major cause of vaping lung injury, says CDC
The CDC has concluded that vitamin E acetate in vaping oils containing THC (tetrahydrocannabinol) is responsible for many cases of vaping-related lung injury.
There have been over 2,051 confirmed and probable cases of e-cigarette or vaping-associated lung injury (EVALI), with 39 deaths.
CDC made its advisement based on the consistent presence of vitamin E acetate in 29 bronchoalveolar lavage samples from patients with vaping-related lung injury, from 10 states between August and October 2019. Vitamin E acetate was present in the three patients who had reported using nicotine-only products; THC was found in 23 of 28 samples tested.
Purveyors of illicit vaping liquids are known to add vitamin E acetate to the liquid products as a cheap additive to make the psychoactive ingredients (THC and/or nicotine) go farther, and increase profits.
CDC was careful to state that the investigation is ongoing, and that other agents could be identified as contributors to EVALI.
CDC is not seeing a meaningful decline in the reporting of new cases of EVALI.
Most patients with EVALI acknowledged vaping products with THC.
The symptoms and radiographic findings (including diffuse ground-glass opacities on CT scan) overlap with influenza.
They worry that flu season will make reporting and tracking even more difficult. "It will become increasingly difficult to fully exclude the possibility of infection," Ram Koppaka, MD, PhD, a CDC medical office, told the press.
EVALI remains a diagnosis of exclusion: "at present, no specific test or marker exists for its diagnosis."
CDC based its guidance on an analysis of the medical records of a few hundred patients. Only a handful had undergone bronchoscopy and had lavage fluid available for analysis.
95% of patients eventually diagnosed with EVALI presented with respiratory symptoms, but 77% had GI symptoms as well (abdominal pain, nausea, vomiting, diarrhea).